Skip to Navigation Skip to Search Skip to Content
Search All Centers

Managing Medication Side Effects: Why JAK Inhibitors May Cause Weight Gain

Read Transcript Download/Print Transcript

Published on January 18, 2018

JAK inhibitors have been more widely recognized in recent years, with the approval of ruxolitinib (Jakafi) and others in development, but they are not without side effects. Dr. Ruben Mesa, a renowned MPN expert from the UT Health San Antonio Cancer Center, explains the impact of JAK inhibitors on the body and why they may cause weight gain for MPN patients. Watch to hear his expert take on which MPN medications may be the culprits.

Produced by Patient Power. We thank Incyte for their support.

Featuring

You might also like

Transcript | Managing Medication Side Effects: Why JAK Inhibitors May Cause Weight Gain

Please remember the opinions expressed on Patient Power are not necessarily the views of our sponsors, contributors, partners or Patient Power. Our discussions are not a substitute for seeking medical advice or care from your own doctor. That's how you’ll get care that's most appropriate for you.

Please remember the opinions expressed on Patient Power are not necessarily the views of our sponsors, contributors, partners or Patient Power. Our discussions are not a substitute for seeking medical advice or care from your own doctor. That’s how you’ll get care that’s most appropriate for you. 

Andrew Schorr:

So I’ve been taking ruxolitinib (Jakafi) for five years. Julia, for four, I think you said, Julia.

Julie Lanford:    

Yes.

Andrew Schorr:

And so, what I wonder about, Ruben, is there anything about that medicine that some of us take, some people for PV as well, that lends to weight gain, scientifically? 

Dr. Mesa:               

It’s difficult to know. Clearly, people gain weight, at least on average, to some degree, with taking ruxolitinib. Now, part of that reason for weight gain is that an MPN causes weight loss overall. And MPNs in general burn more calories than if you don’t have an MPN. The activity in the bone marrow, all those cells being produced, and turning over that burns more calories than it does otherwise. So part of the weight gain may be turning off that extra calorie burn that the MPN caused. So, part may be, again, you’ve kind of adjusted your diet, etc. In the past, you were able to get away with eating more. And then if the disease is quieter, you gain some weight. Now, I’d say even though that’s part of it, it does seem that people do gain a little bit more weight than even that with the ruxolitinib.

And it may well have to do in part with some of the secondary effects of the ruxolitinib. Ruxolitinib inhibits JAK2. That’s one of the key reasons it was tested in MPNs. And with that, helps to shrink the spleen, helps people feel better—maybe help even avoid progression of the disease or decrease that likelihood of progression. But it has an impact on a whole bunch of different proteins that circulate in the blood that we call cytokines. Cytokines can be involved with inflammation, but they may be involved with other parts that kind of control how things are working in the body. And it may be blocking of some of those cytokines that may account for a little bit of that change in weight. 

Andrew Schorr:

Hmmm. Okay. And related to the other medicines that we take, some people take interferon, some people take hydroxyurea (Hydrea), depending upon where they are—maybe just aspirin, depending on where they are with an MPN.

Are there other common things that affect weight related to any of those medicines?

Dr. Mesa:

It’s a good question. In general, the weight gain has been much more specific to the JAK inhibitors. I can’t say it’s specific to ruxolitinib, but it really is an effect with JAK inhibitors. Most of those other medicines, hydroxyurea or interferon, don’t have a big impact on weight in terms of gain. Whether that’s in people with myelofibrosis who have lost weight related to the disease, even if they’re on hydroxyurea, they don’t tend to gain some of that weight back. So, myelofibrosis, we do view that some of the weight gain might be beneficial, because some of that weight loss in myelofibrosis is not just fat. It can be muscle. But again, there may be some part that is an extra effect of weight gain from the impact of the drug.

Please remember the opinions expressed on Patient Power are not necessarily the views of our sponsors, contributors, partners or Patient Power. Our discussions are not a substitute for seeking medical advice or care from your own doctor. That’s how you’ll get care that’s most appropriate for you. 

You might also like